Just because you were told you had a penicillin allergy when you were a kid doesn’t mean you still have it or that you ever did, according to researchers.
A University of Virginia asthma and allergy researcher says current research shows allergic reactions to one of the oldest antibiotics have been over reported over the years, often because of a confusion of rashes and reactions.
Dr. Anna Smith, an assistant professor of medicine at UVa School of Medicine, says determining whether a person has an allergy could mean that more patients are able to take the drug, which is effective against a more narrow range of bacteria that often cause illness.
Penicillin, its variants and derivatives are used to combat a wide variety of bacteria and treat diseases from strep throat to syphilis to bacterial pneumonia without destroying beneficial bacteria elsewhere in the body.
The researchers say not being allergic to one of the most commonly prescribed and long-studied drugs is a good thing. They encourage those who haven’t had a reaction to the drug for a decade or more to get tested.
“A lot of people are diagnosed with penicillin allergy when they’re kids and never get tested and it then carries with them through their medical history,” she said. “If it’s been over 10 years since your last reaction, there’s about an 80% chance that your sensitivity has waned.”
According to the Centers for Disease Control and Prevention, about 10% of all U.S. patients report having had an allergic reaction to a penicillin-derived antibiotic in their past. But the CDC state that less than 1% of the population are actually allergic and 80% of those will likely lose the allergy as they get older.
True allergic reactions occur within an hour after taking the drug and may include hives; swelling in the abdomen, face, extremities, genitalia or throat; wheezing and shortness of breath; and anaphylaxis, which includes possibly sudden onset of rashes, throat or tongue swelling, shortness of breath, vomiting, lightheadedness and low blood pressure.
The last one can be fatal.
However, many penicillin-related allergy diagnoses were based on the appearance of a rash and a lot of people never have the diagnosis verified through allergy testing regimens.
“A lot of us get diagnosed with a penicillin allergy particularly when we’re kids and the good news is that allergy can wane over time,” Smith said. “A lot of times kids will react during an infection with a rash and that can cause an allergy diagnosis. But sometimes it’s the infection driving the rash or a combination of the infection and the antibiotic driving that rash.”
With a penicillin allergy diagnosis, doctors switch patients to broad-spectrum antibiotics that usually cost more and kill healthy bacteria in the body as well as the disease. That can create antibiotic resistant bacteria and as well as creating side effects for patients.
“Penicillin has been around for a long time so it does tend to be preferred for certain infections,” Smith said. “It’s been evaluated in a lot of different infectious processes and may be preferred to treat some infections. We know the common bacteria that cause many of the infections and we know which Penicillin and derivatives are effective against these common bugs.”
Smith said patients whose penicillin allergy diagnosis is more than a decade old should get tested to see if the allergy has waned. Even if an allergy is still detected, there are treatments available that can eliminate the allergy.
“That testing can be quite good in predicting you are no longer allergic to penicillin and there are treatments now available for allergies that can eliminate them,” she said. “There is a need for reassessing allergies. Penicillins are such a big group of antibiotics, they’re well studied, they are narrow spectrum and they are very effective. It’s a great medication to have available, if you need it.”
Be First to Comment